A woman in her 80s arrived to the critical care ED obtunded and dyspneic. EMS reported that they were activated due to altered mental status noted by nursing home staff. When the EMS crew arrived, the patient was minimally responsive and hypotensive with systolic BPs in the 60s. She was also hypoxemic, with SpO2 initially in the 50s, improved with non-rebreather oxygenation.
Her medical problems included HTN, DM2, and Alzheimer Dementia. Her daughter was present on arrival and informed us that she usually is confused, but conversational -- her current state was far from her baseline.
On our initial exam she was responding to pain by grimacing. Her lungs were clear and she was tachycardic. Her respiratory rate was in the 40s, and her O2 sat was maintained in the high 90s with continued non-rebreather. Her initial BP was 110 mmHg systolic; however, the repeat BP measured minutes later was in the high 80s. She was afebrile by rectal temperature. Finger stick blood glucose was ~400.
At this point, take a moment and create your differential. What might your next steps be?
With the repeat BP, we hung a liter of LR and ordered norepinephrine to start via peripheral IV. In addition to gathering labs, EKG, and CXR, we simultaneously performed a RUSH exam.
The RUSH Exam is the Rapid Ultrasound for Shock and Hypotension. It allows for the quick assessment of cardiac function, and identifies the presence of intraperitoneal free fluid, aortic aneurysm, and tension pneumothorax. The extended version can also include searching for ectopic pregnancy and DVT.
The mnemonic for remembering the views to obtain is:
HI MAP (ED)
Inferior vena cava
Morrison’s pouch (and the other FAST views)
Pulmonary views / Pneumothorax
With practice, these views can be accomplished in under 5 minutes. The RUH exam should be performed on every medically-sick, critically ill patient. The information gleaned from this study will provide insight into their hemodynamic status and the general state of gas exchange in the lungs, even if nothing pathologic is identified. Every now and again, the diagnosis can be made from this study alone...
Here are the images that we found while waiting for labs to result and norepinephrine to be mixed:
Parasternal Short Axis Cardiac View on Bedside Ultrasound
What do you see?
The cardiac image is indicative of right heart strain. This particular finding is known as the “D-sign,” where you can see the interventricular septum flattening during diastole.
This finding prompted us to search for a DVT, which would solidify the diagnosis of massive PE in the context of this hypoxemic, hypotensive patient.
Here is what we found:
Attempted Compression of Left Popliteal Vein
Left Popliteal Vein with Color Flow
This is clearly a DVT, with the clot itself present in the lumen of the popliteal vessel, which is non-compressible.
At this point, we were convinced of a large pulmonary embolism. Fortunately, her blood pressure was well controlled with 5 mcg/min of norepinephrine and she continued to oxygenate well on supplemental O2.
An argument could be made for administering thrombolytics at this time. However, it is important to remember that this obtunded, frail older woman with history limitation, may still have risk of bleeding elsewhere, particularly in the brain or GI tract. While GI tract bleeding can be controlled with relatively routine interventions, additing thrombolytics to an intracranial hemorrhage would likely hasten death for this patient, rather than forestall it. A stool occult blood test was performed, which was negative, and a head CT was ordered.
At this time, given the high suspicion for PE and lack of any overt history of bleeding, we ordered heparin. We would still have time to consider administering it before it actually arrived from pharmacy, but we wanted it available should we decide to use it.
This is when some additional supporting information began to come back: proBNP resulted at 24000 pg/mL (no prior measurement) and troponin T 0.17 ng/dL. Both of these levels support the diagnosis of a large PE.
Interestingly, more family arrived at the bedside and mentioned to me that the patient had also undergone a total hip arthroplasty 6 months prior and, though they were not certain, they did not think that she was on anticoagulants.
She was taken for CT around ~1.5 hours into the case. CTH was negative for ICH. Her CTA chest revealed the following:
1. Massive saddle pulmonary embolism extending into the entire right pulmonary arterial tree and extending into the segmental and subsegmental pulmonary arterial tree.
2. Enlarged right ventricle noted consistent with right heart strain.
We now had confirmation of what we had been suspecting: a massive pulmonary embolism.
Massive PE is differentiated from other forms of PE by the presence of hypotension, or more specifically a systolic BP less than 90 mmHg for more than 15 minutes. The treatment for massive PE is systemic thrombolytics +/- coadministration of parenteral anticoagulation. Specific discussion of the various thrombolytic therapies is outside the scope of this post; however, it is important to know that first generation thrombolytics require more prolonged infusion times and may confer a higher risk of allergic reactions, when compared to recombinant thrombolytics.
We decided to give full dose alteplase (100 mg) over a period of 2 hours. This medication has a rapid onset of action and turns off quickly as well. One hour after initiating the alteplase, the patient was able to be weaned off of norepinephrine. At hour two, the patient had SpO2 levels in the high 90s on room air.
The decision to give full dose alteplase is a controversial one. Recent studies have questioned this one-size-fits-all strategy (giving 100 mg of alteplase over 2 hours) for the treatment of massive PE. In the MOPETT and PEITHO trials, lower doses of recombinant t-PA (rt-PA) were used for treatment of submassive PE, and a subsequent meta-analysis showed similar efficacy of the lower doses of rt-PA compared to the full 100 mg dose of alteplase. These patients given the lower rt-PA doses also had fewer adverse bleeding events than those treated with full dose rt-PA.
Some now suggest that giving lower doses (e.g., half-dose alteplase) to patients who are at a high risk of bleeding, may prevent significant bleeding adverse events. Those patients deemed to be at high risk for bleeding include patients weighing less than 65 kg, the elderly, pregnant women, and surgical patients.
As for our patient, by the following day after treatment with alteplase, she was again back to her usual state of hypertension and normoxia. Fortunately, she did not have any major bleeding events. She was monitored for a total of two days in the MICU until she was graduated to a step-down unit and was discharged on hospital day 6.
Keep your differential broad! When I first encountered this patient, I was thinking that they would likely be another septic patient from an nursing home. I was bailed out largely by the next key point.
In the undifferentiated medically sick patient, perform a RUSH exam for a wealth clinically important information. Even if you do not find a “smoking-gun,” you will at least glean information as to the patient’s fluid status, their overall heart function, and if the patient has dry or wet (e.g., pulmonary edema) lungs which may guide subsequent therapies and management.
Before the administration of thrombolytics for PE in all but those who are peri-arrest, it is important to look for bleeding, especially intracerebral hemorrhage, which should give pause and require consideration of all possible therapies, such as the possibility of mechanical retrieval.
There is a higher success rate of normalizing hemodynamics with concomitant anticoagulant administration and thrombolytic therapy, but it must be weighed against the increased risk of bleeding.
Lowering the dose of rt-PA in patients that are high risk (e.g., weight less than 65 kg, elderly, pregnant, surgical) may reduce the risk of serious bleeding events. Remember that you can always give additional medication, but you can’t take it back!
Alexander Bracey is a third year resident and the QA/QI Chief at Stony Brook.
Weingart SD, Duque D, Nelson B. Rapid Ultrasound for Shock and Hypotension – the RUSH Exam. EMCrit Blog. Accessed August 6th, 2018. Available at [https://emcrit.org/rush-exam/]
Martin C, Sobolewski K, Bridgeman P, Boutsikaris D. Systemic Thrombolysis for Pulmonary Embolism: A Review. P T. 2016 Dec; 41(12): 770–775. PMID: 27990080
Brandt K, McGinn K, Quedado J. Low-Dose Systemic Alteplase (tPA) for the Treatment of Pulmonary Embolism. JAnn Pharmacother. 2015 Jul; 49(7):818-24 PMID: 25857308
Jaff MR, McMurtry MS, Archer SL, et al. Management of massive and submassive pulmonary embolism, iliofemoral deep vein thrombosis, and chronic thromboembolic pulmonary hypertension: a scientific statement from the American Heart Association. Circulation. 2011;123:1788–1830.